Red man syndrome (RMS) is an anaphlylactoid reaction caused by the rapid infusion of the glycopeptide antibiotic Vancomycin. RMS consists of a pruritic erythematous rash to the face, neck, and upper torso which may also involve the extremities to a lesser degree. Symptoms may include weakness, angioedema, and chest or back pain. RMS is caused by Vancomycin through the direct and non immune mediated release of histamine from mast cells and basophils. The amount of histamine release is generally related to the dose of Vancomycin infused and the rate of infusion. RMS is generally associated with more rapid infusion rates but can be seen following slower infusion rates and after several days of transfusion. Practitioners using vancomycin should be aware of this known drug reaction, its prevention and treatment.
RMS most frequently occurs with IV vancomycin but may rarely occur from oral or intraperitoneal vancomycin. It usually is related to a rapid infusion rate of vancomycin (1 gram in less than 1 hour). Current treatment recommendations are to administer vancomycin at a rate no faster than 1 gram/hour or 10 mg/min. RMS most often begins 4 to 10 minutes from the start of the first dose of IV vancomycin. It may occur later during the infusion or begin shortly after dose completion. RMS may occur from later doses as far out as 7 days.
The increased incidence of methicillin/oxacillin-resistant Staphylococcus aureus, multiresistant Staphylococcus epidermidis, penicillin-resistant Streptococcus pneumoniae, and metronidazole-resistant Clostridium difficile has led to an increase in the use of vancomycin. Vancomycin is commonly used to treat bacterial endocarditis, abscesses with cellulitis, postoperative wound infections, infected surgically placed devices, and central line-associated bloodstream infections.
RMS is the most frequent adverse reaction to IV vancomycin. It occurs in 4% to 50% of infected patients treated with IV vancomycin. Patients under 40 years of age are at greatest risk of severe RMS reactions. Severe reactions include angioedema, hypotension, tachycardia, weakness, muscle spasms, and chest or back pain in addition to a rash of the face, neck, and upper torso. RMS usually is mild and easily managed. There are rare cases of life-threatening RMS reactions.
Vancomycin was discovered in 1952 in soil obtained from the jungles of Borneo. Initial preparations of the antibiotic lacked purification and were brown. Therefore, many referred to vancomycin as "Mississippi mud." Clinicians initially thought RMS, otic, and renal toxicity were secondary to impurities in vancomycin. However, even after vancomycin was purified RMS continued to be observed. Animal and several human studies indicate vancomycin activates the degranulation of mast cells and basophils increasing histamine release. The amount of histamine release has been correlated with the dose and the rate of vancomycin infusion. However, not all studies correlate elevated histamine levels with severe cases of RMS and suggest histamine metabolism may also be delayed due to inhibition of histamine N-methyltransferase and diamine oxidase enzymes.
The clinical presentation of RMS can vary, ranging from minor pruritus to occasionally life-threatening symptoms. Symptoms may occur as soon as 4 minutes after initiating the first dose until up to 7 days after dose completion. Patients with infections treated with IV vancomycin are at risk of developing RMS. The signs and symptoms of RMS include:
The diagnosis of RMS is made clinically and does not depend on laboratory or other tests. Severe cases should be differentiated from IgE-mediated anaphylactic reactions.
When a patient develops RMS, the IV antibiotic infusion should be stopped immediately. Supportive care should be provided. H1 (diphenhydramine) and H2 antihistamines (ranitidine or cimetidine) are used in the management of RMS. Future doses of vancomycin may be given at decreased infusion rates in most cases.
Mild cases (mild flushing and mild pruritus) can be managed with with antihistamines such as diphenhydramine 50 mg by mouth or intravenously and ranitidine 50 mg intravenously. Most episodes will resolve within 20 minutes, and the vancomycin may be restarted at 50% of the original rate. Future doses should be given at the new, slower rate, typically over 2 hours.
Moderate to severe cases (severe rash, hypotension, tachycardia, chest pain, back pain, muscle spasms, weakness, angioedema) should be managed according to severity. Patients with severe symptoms should be evaluated for anaphylaxis or other serious cause for their symptoms before assuming is red man syndrome. If after careful evaluation of the patient is determined to have RMS antihistamines such as diphenhydramine and ranitidine can both be started intravenously. Normal saline IV boluses are used to treat hypotension. After the symptoms resolve, the vancomycin can be restarted and given over 4 hours. If alternative antibiotics to vancomycin are available, they should be used. If vancomycin must be continued, patients should be premedicated with diphenhydramine 50 mg intravenously and ranitidine 50 mg intravenously 1 hour before each dose, and vancomycin should be administered over 4 hours under close observation.
If the symptoms of anaphylaxis are present, such as altered mental status, hypotension, stridor, difficulty breathing, wheezing and hives, treatment should be started immediately for anaphylaxis and the patient needs emergency care. Epinephrine should be given early and the patient may have an epinephrine auto injector on them which can be used.  Emergency medical services, if available, should be activated immediately to expedite further patient treatment and transport to definitive care.
Patients requiring a rapid infusion of vancomycin may be pre-treated with diphenhydramine and ranitidine. However, the best preventive measure to avoid RMS is maintaining infusion rates below 10 mg/min.
RMS should be differentiated from an anaphylactic reaction. Both RMS and anaphylactic reactions will have similar findings of pruritus, erythematous rash, and tachycardia. Anaphylactic reactions involve stridor, angioedema, hives, and wheezing from bronchospasm. Anaphylactic reactions are IgE mediated and require prior exposure. RMS is a rate-related anaphylactoid adverse reaction which most often occurs during the first exposure to IV vancomycin.
The prognosis for patients with RMS is excellent with appropriate management. Vancomycin may be used again after an episode of RMS. Appropriate precautions and treatment guidelines should be followed. Normal IV saline should be used to treat hypotension. Other supportive care measures should be provided.
To help maximize patient care and patient safety it is important for the health care team is to:
|||Red man syndrome., Sivagnanam S,Deleu D,, Critical care (London, England), 2003 Apr [PubMed PMID: 12720556]|
|||Bruniera FR,Ferreira FM,Saviolli LR,Bacci MR,Feder D,da Luz Gon�alves Pedreira M,Sorgini Peterlini MA,Azzalis LA,Campos Junqueira VB,Fonseca FL, The use of vancomycin with its therapeutic and adverse effects: a review. European review for medical and pharmacological sciences. 2015 Feb; [PubMed PMID: 25753888]|
|||Red man syndrome adverse reaction following intravenous infusion of cefepime., Panos G,Watson DC,Sargianou M,Kampiotis D,Chra P,, Antimicrobial agents and chemotherapy, 2012 Dec [PubMed PMID: 22948884]|
|||Domis MJ,Moritz ML, Red man syndrome following intraperitoneal vancomycin in a child with peritonitis. Frontiers in pediatrics. 2014; [PubMed PMID: 24926475]|
|||Possible red-man syndrome associated with systemic absorption of oral vancomycin in a child with normal renal function., Bergeron L,Boucher FD,, The Annals of pharmacotherapy, 1994 May [PubMed PMID: 8068993]|
|||Bailey P,Gray H, An elderly woman with 'Red Man Syndrome' in association with oral vancomycin therapy: a case report. Cases journal. 2008 Aug 18; [PubMed PMID: 18710566]|
|||Griffith RS, Introduction to vancomycin. Reviews of infectious diseases. 1981 Nov-Dec [PubMed PMID: 7043707]|
|||Dubettier S,Boibieux A,Lagable M,Crevon L,Peyramond D,Milon H, Red man syndrome with teicoplanin. Reviews of infectious diseases. 1991 Jul-Aug [PubMed PMID: 1833809]|
|||Ellis ME,Tharpe W, Red man syndrome associated with amphotericin B. BMJ (Clinical research ed.). 1990 Jun 2 [PubMed PMID: 2379017]|
|||Korman TM,Turnidge JD,Grayson ML, Risk factors for adverse cutaneous reactions associated with intravenous vancomycin. The Journal of antimicrobial chemotherapy. 1997 Mar [PubMed PMID: 9096187]|
|||Irani AM,Akl EG, Management and Prevention of Anaphylaxis. F1000Research. 2015 [PubMed PMID: 26918144]|
|||Simons FE,Ebisawa M,Sanchez-Borges M,Thong BY,Worm M,Tanno LK,Lockey RF,El-Gamal YM,Brown SG,Park HS,Sheikh A, 2015 update of the evidence base: World Allergy Organization anaphylaxis guidelines. The World Allergy Organization journal. 2015 [PubMed PMID: 26525001]|
|||Healy DP,Sahai JV,Fuller SH,Polk RE, Vancomycin-induced histamine release and "red man syndrome": comparison of 1- and 2-hour infusions. Antimicrobial agents and chemotherapy. 1990 Apr [PubMed PMID: 1693055]|
|||Sahai J,Healy DP,Garris R,Berry A,Polk RE, Influence of antihistamine pretreatment on vancomycin-induced red-man syndrome. The Journal of infectious diseases. 1989 Nov [PubMed PMID: 2572652]|